Tornadoes · United States · Kansas · 2006
F0 tornado, Grenola, Kansas, June 17, 2006
This F0 tornado ran 2.0 miles across Elk County on June 17, 2006, touching down at 8:42 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- June 17, 2006
- Touchdown
- 8:42 PM CDT (01:42 UTC)
- Path length
- 2.0 miles (3.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Elk County
- Touchdown point
- 37.420, -96.450
- Lift-off point
- 37.430, -96.450
- Record number
- 646
What the Weather Service recorded
Rope tornado that produced no known damage.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 22:59 UTC and running to 03:58 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:59 UTC | 03:58 UTC | Severe Thunderstorm Watch | ICT |
| 01:43 UTC | 02:30 UTC | Tornado Warning | ICT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 00:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Jun 17, 2:47 PM CDT, 5 hours 55 minutes earlier.
Area forecast discussion, Jun 17, 2:47 PM CDT, 5 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 247 PM CDT SAT JUN 17 2006 .DISCUSSION... FORECAST CONCERNS... CONVECTIVE TRENDS/SEVERE WEATHER POTENTIAL INTO THE EVENING... HOW WARM DURING THE EARLY WEEK. PRECIP CHANCES AGAIN LATER IN WEEK. VIGOROUS UPPER TROF WILL CONTINUE TO MOVE EAST ACROSS THE FORECAST AREA THIS EVENING/OVERNIGHT. RUC/MESOSCALE DATA SUGGESTS MODERATE INSTABILITY AND SHEAR COMBO WILL RESULT IN ANOTHER SEVERE RISK FOR MUCH OF THE AREA INTO THE EVENING HOURS...HOWEVER MAINLY EAST OF THE TURNPIKE AFTER 00Z. THOUGH MAINLY A LARGE HAIL AND DAMAGING WIND THREAT...THE RUC SUGGESTS RATHER IMPRESSIVE LOW LEVEL CAPE VALUES AROUND 200 J/KG WITH SOME ENHANCED STRETCHING POTENTIAL ALONG AND JUST EAST OF SURFACE BOUNDARY LATE THIS AFTERNOON ACROSS SOUTHERN PORTIONS OF THE AREA. SO A BRIEF SPIN-UP TORNADO IS QUITE POSSIBLE UNTIL DARK. OTHERWISE...GENERALLY DRIER AND WARMER INTO THE EARLY WEEK PERIODS. UPPER TROF DEPARTS AND PHASES WITH LARGER SCALE GREAT LAKES TROF TO OUR EAST...WITH SIGNIFICANT GEOPOTENTIAL HEIGHT RISES UNDER THE BUILDING UPPER RIDGE ACROSS THE ROCKIES AND PLAINS THROUGH MONDAY. THE ADVERTISED WARMING TREND LOOKS GOOD IN THIS REGARD...SO ONLY SLIGHT TWEAKS NEEDED TO GRIDS/FORECAST. THE FORECAST BECOMES MORE PROBLEMATIC BY THE END OF THE WEEK...AS PARADE OF PACIFIC SHORTWAVE TROFS MOVE ACROSS THE NORTHERN TIER OF STATES...EVENTUALLY DAMPENING/FLATTENING THE UPPER RIDGE ACROSS THE AREA. THIS COULD LEAD TO INCREASED PRECIP/CONVECTIVE CHANCES INTO KANSAS...WITH SURFACE FRONTAL BOUNDARY SAGGING SOUTH TOWARD OR INTO THE AREA. FOR NOW CONSENSUS WAS TO KEEP MENTION OF SLIGHT POPS FOR WEDNESDAY NIGHT AND INSERT THEM INTO THURSDAY NIGHT ACROSS THE ENTIRE AREA...AND MAINLY SOUTHEAST KANSAS INTO FRIDAY NIGHT. LITTLE CHANGE TO TEMPERATURES NEEDED...WITH GRADUAL DOWN TREND BY NEXT WEEKEND. DARMOFAL && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 91 67 93 / 40 10 5 5 HUTCHINSON 62 92 66 94 / 30 5 5 5 NEWTON 63 91 66 94 / 40 10 5 5 ELDORADO 64 90 66 93 / 60 10 5 5 WINFIELD-KWLD 64 90 68 93 / 50 10 5 5 RUSSELL 60 93 65 96 / 30 5 10 10 GREAT BEND 61 93 65 96 / 30 5 10 10 SALINA 63 93 67 95 / 50 10 10 10 MCPHERSON 62 92 66 94 / 40 10 10 10 COFFEYVILLE 66 89 67 92 / 70 20 5 5 CHANUTE 65 88 66 91 / 70 20 10 10 IOLA 65 88 66 91 / 70 20 10 10 PARSONS-KPPF 65 89 67 92 / 70 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 17, 8:02 PM CDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 802 PM CDT SAT JUN 17 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 802 PM CDT SAT JUN 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THERE IS A CONTINUED CHANCE FOR A FEW SEVERE THUNDERSTORMS ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS THIS EVENING. THE MAIN THREATS WILL BE HAIL UP TO QUARTER SIZE AND 60 MPH WIND GUSTS. AN ISOLATED THUNDERSTORM IS STILL POSSIBLE THIS EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...HOWEVER SEVERE WEATHER IS NOT ANTICIPATED IN THESE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR A FEW THUNDERSTORMS ACROSS SOUTHEAST KANSAS ON SUNDAY MORNING. HOWEVER THE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. A RATHER UNSETTLED WEATHER PATTERN MAY DEVELOP BY THE END OF THE COMING WEEK. THERE IS SOME POTENTIAL FOR STORMS TO DEVELOP ACROSS THE HIGH PLAINS EACH AFTERNOON AND THEN MOVE EAST OR SOUTHEAST DURING THE NIGHT. THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS BY WEDNESDAY NIGHT ACROSS CENTRAL KANSAS...AND ACROSS THE ENTIRE AREA BY THURSDAY NIGHT AND FRIDAY. IT IS TOO EARLY TO SPECULATE ON THE RISK FOR ANY SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE NEEDED THIS EVENING ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP JMC/KED
In the hours before
Local storm report, Jun 17, 5:31 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
531 PM CDT SAT JUN 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM TSTM WND DMG HILLSBORO 38.35N 97.20W
06/16/2006 MARION KS EMERGENCY MNGR
NUMEROUS LARGE TREES KNOCKED DOWN FROM WEST TO EAST IN A
3 BLOCK WIDE SWATH THROUGH THE MIDDLE OF TOWN.
&&
CDJLocal storm report, Jun 17, 6:12 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT SAT JUN 17 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL DURHAM 38.49N 97.23W
06/17/2006 E0.75 INCH MARION KS TRAINED SPOTTER
&&
CDBSpecial weather statement, Jun 17, 7:29 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 729 PM CDT SAT JUN 17 2006 KSZ069-180115- BUTLER- 729 PM CDT SAT JUN 17 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER COUNTY... AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CASSODAY TO 7 MILES NORTHEAST OF LEON TO 5 MILES NORTHWEST OF ATLANTA...AND MOVING EAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
Special weather statement, Jun 17, 7:54 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 754 PM CDT SAT JUN 17 2006 KSZ069-070-180145- BUTLER-GREENWOOD- 754 PM CDT SAT JUN 17 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES... AT 751 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF OLPE TO 7 MILES NORTHWEST OF EUREKA TO 9 MILES NORTHEAST OF LATHAM...AND MOVING NORTHEAST AT 40 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SCHRECK
Special weather statement, Jun 17, 8:37 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 837 PM CDT SAT JUN 17 2006 KSZ070-071-093>095-098-099-180230- CHAUTAUQUA-COWLEY-ELK-GREENWOOD-MONTGOMERY-WILSON-WOODSON- 837 PM CDT SAT JUN 17 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR CHAUTAUQUA...COWLEY...ELK...GREENWOOD... MONTGOMERY...WILSON AND WOODSON COUNTIES... AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES WEST OF TORONTO TO 5 MILES NORTHEAST OF GRAINOLA...AND MOVING EAST AT 30 MPH. FUNNEL CLOUDS ARE POSSIBLE WITH THESE STORMS...ALONG WITH BRIEF LANDSPOUT TORNADO TOUCHDOWNS. THESE TOUCHDOWNS ARE EXPECTED TO BE WEAK AND VERY SHORT LIVED. SCHRECK
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lamont, OK (KLMN), 00:00Z
1.7 hours before the tornado, 128 km from the path. June 18, 2006.
- Mixed-layer CAPE
- 1266 J/kg
- Mixed-layer CIN
- -42 J/kg
- Surface CAPE
- 2763 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.7
- 0-3 km lapse rate
- 6.9 K/km
Lamont, OK (KLMN), 12:00Z
10.3 hours after it, 128 km from the path. June 18, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -54977 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 3.6 K/km
The surface observations
Winfield (WLD), 59 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 23:54 UTC | 80 | 68 | 190° 12 kt | 1008.5 | ||
| 00:54 UTC | 79 | 68 | 200° 16 kt | 22 | 1008.8 | |
| 01:54 UTC | 77 | 57 | 270° 7 kt | 1009.8 | ||
| 02:54 UTC | 72 | 61 | 230° 3 kt | 1010.2 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Wichita radar (KICT), 91 km away, was scanning. The volume nearest the touchdown began at 01:42 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 01:40 UTC | TORNADO | 5 Nw Grenola | Elk, KS | ROPE TORNADO |
| 01:42 UTC | TORNADO | 1 W Grenola | Elk, KS | ROPE TORNADO MOVING TO THE NORTH. |
| 03:15 UTC | TSTM WND DMG | 9 S Fredonia | Wilson, KS | PART OF A ROOF BLOWN OFF, WINDOWS BLOWN OUT AND TREE DAMAGE REPORTED AT A RESIDENCE IN LAFONTAINE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 17, 2006
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.